Is ritonavir boosting associated with gout?

Academic Article

Abstract

  • Asymptomatic hyperuricaemia is associated with ritonavir therapy, but gout has rarely been reported. We present a retrospective cohort study of 1825 HIV-positive patients seen at one inner London HIV clinic over a two-year period. In all, 18 patients had gout, of whom 15 were receiving antiretroviral therapy. Seven had predisposing risk factors for gout (e.g.pyrazinamide therapy, haematological malignancy). Of the remaining 11 patients, two were on no medication and eight (73%) were receiving ritonavir as a boosted protease inhibitor (PI). By comparison, 11% of HIV-positive patients without gout were receiving ritonavir (odds ratio = 22; confidence interval = 5–104). Seven of the 18 patients had documented features of lipodystrophy and dyslipidaemia. Gout was seen in patients with known risk factors for gout or who were receiving ritonavir as a boosted PI and who also had lipodystrophy. © 2005, Royal Society of Medicine Press. All rights reserved.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Creighton S; Miller R; Edwards S; Copas A; French P
  • Start Page

  • 362
  • End Page

  • 364
  • Volume

  • 16
  • Issue

  • 5